Methadone induced torsades de pointes and ventricular fibrillation: A case review

ARYA Atheroscler. 2014 Nov;10(6):339-42.

Abstract

Background: Methadone is a synthetic opioid, which has been successfully used in treating heroin addiction and chronic pain syndrome in palliative care for more than 30 years. This drug is a potent blocker of the delayed rectifier potassium ion channel, which may result in corrected QT (QTc) interval prolongation and increased risk of torsades de pointes (TdP) in susceptible individuals.

Case report: We describe here a case of methadone-induced TdP that deteriorated into ventricular fibrillation, which was resolved after treatment with IV magnesium, potassium, and Lidocaine. Our purpose in this case review was to highlight the risk of cardiac arrhythmias, in particular QTc interval prolongation leading to TdP in a heroin-dependent patient receiving methadone substitution therapy, and then to present a perspective on treatment and prevention strategies of methadone induced prolonged QTc.

Conclusion: Methadone-induced TdP is a potentially fatal complication of methadone therapy. As the popularity of methadone use grows, clinicians will encounter more cases of methadone induced TdP, especially in our region, Iran. Hence, a thorough patient history and electrocardiogram monitoring are essential for patients treated with this agent, and alterations in treatment options may be necessary.

Keywords: Methadone; Prolonged Corrected QT; Torsades de Pointes; Ventricular Fibrillation.

Publication types

  • Case Reports